For some patients with atopic dermatitis (AD), dupilumab treatment can cause a benign reversible lymphoid reaction (LR) that mimics mycosis fungoides (MF) but differs histologically, according to a study published on October 18 in JAMA Dermatology .
The potential for such reactions requires diagnosing AD carefully, monitoring patients on dupilumab for new and unusual symptoms, and thoroughly working up suspicious LRs, according to an accompanying editorial and experts interviewed by Medscape Medical News.
“Dupilumab has become such an important first-line systemic medication for our patients with moderate to severe atopic dermatitis. It’s important for us to understand everything we can about its use in the real world – both good and bad,” Raj Chovatiya, MD, PhD, MSCI, assistant professor of dermatology at Northwestern University, Chicago, said in an interview. He was uninvolved with either publication.
Robert Sidbury, MD, MPH, added that although the affected patient group was small, studying lymphoid reactions associated with dupilumab is important because of the risk for diagnostic misadventure that these reactions carry. He is a professor of pediatrics and division head of dermatology at Seattle Children’s Hospital and the University of Washington.
“AD and MF are easily confused for one another at baseline,” explained Sidbury, who was not involved with the study or editorial. “Dupilumab is known to make AD better and theoretically could help MF via its effect on interleukin (IL)–13, yet case reports of exacerbation and/or unmasking of MF are out there.”
For the study, researchers retrospectively examined records of 530 patients with AD treated with dupilumab at the University Medical Center Utrecht in the Netherlands. Reviewing pretreatment biopsies revealed that among 14 (2.6%) patients who developed clinical suspicion of cutaneous T-cell lymphoma (CTCL) while on treatment, three actually had preexisting MF.
All 14 patients with LR initially responded to dupilumab then developed worsening symptoms at a median of 4 months. Patients reported that the worsening lesions looked and felt different than did previous lesions, with symptoms including burning/pain and an appearance of generalized erythematous maculopapular plaques, sometimes with severe lichenification, on the lower trunk and upper thighs.
The 14 patients’ posttreatment biopsies showed an atypical lymphoid infiltrate with lichenoid or perivascular distribution and intraepithelial T-cell lymphocytes. Whereas patients with MF had hyperconvoluted cerebriform lymphocytes aligned in the epidermal basal layer at the dermoepidermal junction, the 11 with LR had similar-looking lesions dispersed throughout the upper epidermis.
Immunohistochemically, both groups had a dysregulated (mostly increased) CD4:CD8 ratio. CD30 overexpression, usually absent in early-stage MF, affected only patients with LR and one patient with advanced MF. In addition, patients with LR maintained pan–T-cell antigens (CD2, CD3, and CD5), whereas those with MF did not. The 11 patients with LR experienced biopsy-confirmed resolution once they discontinued dupilumab.
It is reassuring that the LRs resolved after dupilumab discontinuation, writes the author of the accompanying editorial, Joan Guitart, MD, chief of dermatopathology at Northwestern University. Nevertheless, he added, such patients deserve “a comprehensive workup including skin biopsy with T-cell receptor clonality assay, blood cell counts with flow cytometry analysis, serum lactate dehydrogenase, and documentation of possible adenopathy, followed with imaging studies and/or local biopsies in cases with abnormal results.”
The possibility that these LRs may represent a first step toward lymphoma requires dermatologists to remain vigilant in ruling out MF, Guitart wrote, particularly in atypical presentations such as adult-onset AD, cases lacking a history of AD, and cases involving erythrodermic and other uncharacteristic presentations such as plaques, nodules, or spared flexural sites.
For dermatopathologists, Guitart recommended a cautious approach that resists overdiagnosing MF and acknowledging that insufficient evidence exists to report such reactions as benign. The fact that one study patient had both MF and LR raises concerns that the LR may not always be reversible, Guitart added.
Clinicians and patients must consider the possibility of dupilumab-induced LR as part of the shared decision-making process and risk-benefit calculus, Sidbury told Medscape Medical News. In cases involving unexpected responses or atypical presentations, he added, clinicians must have a low threshold for stopping dupilumab.
For patients who must discontinue dupilumab because of LR, the list of treatment options is growing. “While more investigation is required to understand the role of newer IL-13 blocking biologics and JAK inhibitors among patients experiencing lymphoid reactions,” said Chovatiya, “traditional atopic dermatitis therapies like narrowband UVB phototherapy and the oral immunosuppressant methotrexate may be reassuring in this population.” Conversely, cyclosporine has been associated with progression of MF.
Also reassuring, said Sidbury and Chovatiya, is the rarity of LR overall. Sidbury said, “The numbers of patients in whom LR or onset/exacerbation of MF occurs is extraordinarily low when compared to those helped immeasurably by dupilumab.”
Sidbury added that the study and accompanying editorial also will alert clinicians to the potential for newer AD biologics that target solely IL-13 and not IL-4/13, as dupilumab does. “If the deregulated response leading to LR and potentially MF in the affected few is driven by IL-4 inhibition,” he said, “drugs such as tralokinumab (Adbry), lebrikizumab (once approved), and perhaps other newer options might calm AD without causing LRs.”
(Lebrikizumab is not yet approved. In an October 2 press release, Eli Lilly and Company, developer of lebrikizumab, said that it would address issues the US Food and Drug Administration had raised about a third-party manufacturing facility that arose during evaluation of the lebrikizumab biologic license application.)
Study limitations include the fact that most patients who experienced LR had already undergone skin biopsies before dupilumab treatment, which suggests that they had a more atypical AD presentation from the start. The authors add that their having treated all study patients in a tertiary referral hospital indicates a hard-to-treat AD subpopulation.
Study authors reported relationships with several biologic drug manufacturers including Sanofi and Regeneron (dupilumab), LEO Pharma (tralokinumab), and Eli Lilly (lebrikizumab). However, none of these companies provided support for the study.
Sidbury has been an investigator for Regeneron, Pfizer, and Galderma and a consultant for LEO Pharma and Eli Lilly. Chovatiya has served as an advisor, consultant, speaker, and investigator for Sanofi and Regeneron. Guitart reported no conflicts of interest.
JAMA Dermatol. Published online October 18, 2023. Study abstract; Editorial abstract
John Jesitus is a Denver-based freelance healthcare writer and editor.
For more news, follow Medscape on Facebook, X (formerly known as Twitter), Instagram, and YouTube
Source: Read Full Article